Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 29, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jul 10, 2001, 4:21 PM MDT for Hot Springs County, Washakie County, Wyoming. It was in force for 39 min. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 10, 2001, 4:21 PM MDT (22:21 UTC)
- Expired
- Jul 10, 2001, 5:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Riverton, WY
- Area
- Whole counties
Counties Hot Springs County, WY, Washakie County, WY
The radar
The Riverton/Lander radar (KRIW), 89 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 4:30 PM MDT | Tornado F2 | Kirby, WY | |
| Jul 10, 4:34 PM MDT | Hail 1 | Kirby, WY | |
| Jul 10, 4:45 PM MDT | Hail 1.75 | Worland, WY | |
| Jul 10, 4:45 PM MDT | Hail 1 | Kirby, WY | |
| Jul 10, 4:49 PM MDT | Thunderstorm Wind 52 E | Worland, WY | |
| Jul 10, 4:49 PM MDT | Hail 0.75 | Worland, WY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 10.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 996 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KRIW 102223 SVRRIW WYC017-043-102300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RIVERTON WY 421 PM MDT TUE JUL 10 2001 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL WASHAKIE COUNTY IN NORTH CENTRAL WYOMING NORTH CENTRAL HOT SPRINGS COUNTY IN WEST CENTRAL WYOMING * UNTIL 500 PM MDT * AT 421 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF WINCHESTER...OR ABOUT 13 MILES NORTHWEST OF THERMOPOLIS...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR WINCHESTER AND KIRBY AROUND 435 PM MDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL UP TO THE SIZE OF NICKELS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE OR WALK THROUGH FLOODED AREAS. THE WATER MAY BE DEEP ENOUGH TO FLOAT YOU OR YOUR VEHICLE. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RIVERTON. $$ LAT...LON 4391 10833 4374 10835 4373 10793 4392 10797 MEUNIER WCJIN-WYNW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:30 PM MDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jul 10, 2:30 PM MDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 230 PM MDT TUE JUL 10 2001 WV SATL LOOP SHOWS SOME DISTINCT WX FEATURES MOVG THRU THE ROCKIES AND WRN U.S. MODELS SEEM OK WITH THE WV MOVG N THRU THE ROCKIES. ONE FRTHER W SEEMS TO BE POORLY HANDLED BY ETA/AVN BUT THIS FEATURE NOT LIKELY TO BE A FACTOR IN CWA WX OUTCOME TNGT. WL USE SATL PICS FOR FIRST PD PCPN COVRG AS CONVCTN FIRES UP. LEANING TWD SCT LWR ELEVTNS AND LIKELY MTNS. LOW TEMPS NOT FAR FM PREV NT DUE TO HI DEWPTS. ON WED THE FLOW IS PROGD MORE WSW IN THE 700-500MB LAYER DUE TO CIRCULTN OVR MT. STILL PLENTY OF MSTR ARND SO WOULD EXPECT SCT POPS MTNS AND LOW SCT POPS LWR ELVTNS. NOT MUCH CHG IN HI TEMPS FM TDY DUE TO CLDS/PCPN. WL KEEP LOW EVE POPS IN WED NT WITH MILD LOWS. ON THU ETA BRINGS SSW FLO BACK INTO CWA WITH AVN MORE WSW DUE POSTN OF UPR HI IN NEW MEX VS ETA UPR HI POSTN FRTHER E. THUS ETA WETTER THAN AVN AND WL USE PERSISTENCE AND SIDE WITH ETA. EXPECT HIGHS THURS CLOSE TO WED. IN EXTNDD MRF/EC CLOSE TO PREV ONES. BIGGEST CHG IS THE UPR LOW FORMATION OVER WA/OR AREA SUN NT INTO EARLY NEXT WEEK. THIS AS ELONGATED UPR HI SETTLES INTO NM/AZ. THIS PUTS WY IN SW FLO VS SSW FLOW. SOME DRYING HINTED FOR SAT BUT DOES HANG ON TO MSTR CENT/E CWA. THEN IT SEEMS THINGS TRY TO DRY OUT FOR SUN/MON. WL KEEP MODRY FCST SUN-TUE THINK UPR LO ADVANCEMENT FOR TUE TOO FAST AND WL NOT PLAY COOLING INTO CWA TUE. .RIW...NONE AR@
In the hours before
Special weather statement, Jul 10, 10:37 AM MDT, 5 hours 44 minutes before
WYZ001>020-022>028-102330- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 1037 AM MDT TUE JUL 10 2001 THE SEVERE WEATHER POTENTIAL IN WESTERN AND CENTRAL WYOMING WILL BE SLIGHT THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING. DISCUSSION...A VERY MOIST AIRMASS IS IN PLACE OVER CENTRAL AND WESTERN WYOMING TODAY. WITH AFTERNOON HEATING...THE AIRMASS OVER MOST OF THE AREA WILL BECOME QUITE UNSTABLE. THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING WITH HEAVY RAIN BEING THE GREATEST THREAT. IN ADDITION...DAMAGING WIND AND HAIL IS A THREAT IN JOHNSON AND NATRONA COUNTIES. RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES IS POSSIBLE WITH THE STRONGEST STORMS. THIS OUTLOOK IS FOR THE FOLLOWING COUNTIES IN WESTERN AND CENTRAL WYOMING... FREMONT...HOT SPRINGS...PARK...JOHNSON...LINCOLN...NATRONA... SUBLETTE...SWEETWATER...TETON...WASHAKIE...BIG HORN WCJIN-WYNW-WYSW-WYNE AR
Special weather statement, Jul 10, 1:44 PM MDT, 2 hours 37 minutes before
WYZ001>020-022>028-102045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 144 PM MDT TUE JUL 10 2001 ...THUNDERSTORMS BLOSSOMING OVER WEST AND CENTRAL WYOMING... AT 140 PM MDT...DOPPLER RADAR SHOWED THUNDERSTORMS BEGINNING TO FIRE UP OVER MUCH OF WESTERN AND CENTRAL WYOMING. THIS ACTIVITY IS EXPECTED TO INCREASE RAPIDLY AS THE AFTERNOON PROGRESSES. THE MAIN THREATS FROM THESE STORMS WILL BE LIGHTNING AND HEAVY DOWNPOURS. IF YOU ARE INVOLVED IN OR PLAN OUTDOOR ACTIVITIES THIS AFTERNOON... BE PREPARED FOR APPROACHING THUNDERSTORMS. AVOID MAKING YOURSELF A TARGET FOR LIGHTNING...ESPECIALLY ON OPEN WATER OR EXPOSED HIGH TERRAIN. AEM WCJIN-WYNW-WYNE-WYSW
Special weather statement, Jul 10, 3:31 PM MDT, 50 minutes before
WYZ004-008-009-102230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 331 PM MDT TUE JUL 10 2001 ...STRONG THUNDERSTORMS WEST OF MEETEETSE AND GRASS CREEK... AT 325 PM MDT...DOPPLER RADAR SHOWED A LINE OF STRONG THUNDERSTORMS IN A LINE FROM 5 MILES WEST OF MEETEETSE TO 5 MILES SOUTHWEST OF GRASS CREEK IN THE WESTERN BIG HORN BASIN. THESE STORMS WERE MOVING VERY SLOWLY TO THE NORTHEAST AT 3 TO 5 MPH. THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAINFALL WITH POSSIBLE LOCAL FLOODING ALONG CREEKS...STREAMS AND IN LOW LYING AREAS. PEOPLE IN THE AFFECTED AREA SHOULD BE ALERT FOR THESE STORMS. A SUDDEN AND RAPID RISE ALONG CREEKS AND WASHES CAN OCCUR AT WDISTANCES WELL AWAY FROM THE STORMS. IF YOU OBSERVE FLOODING OR SEVERE WEATHER CONTACT YOUR LOCAL LAW ENFORCEMENT AGENCY IMMEDIATELY. WCJIN-WYNW AEM
Special weather statement, Jul 10, 3:39 PM MDT, 42 minutes before
WYZ028-102245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 339 PM MDT TUE JUL 10 2001 ...HEAVY RAIN AND SOME FLOODING WITH STORMS IN EASTERN JOHNSON COUNTY... AT 335 PM MDT...DOPPLER RADAR SHOWED CLUSTER OF STRONG THUNDERSTORMS IN EASTERN JOHNSON COUNTY. THESE STORMS WERE EAST OF INTERSTATE 25 AND SOUTH OF INTERSTATE 90 EXTENDING SOUTH TO 10 MILES NORTHEAST OF SUSSEX. THE STORMS WERE NEARLY STATIONARY AND PRODUCING AREAS OF VERY HEAVY RAINFALL AND LOCALIZED FLOODING IN LOW LYING AREAS. FREQUENT LIGHTNING AND SMALL HAIL WILL ALSO BE THREATS FROM THESE STORMS. PEOPLE IN THE AFFECTED AREA SHOULD BE ALERT FOR THESE STORMS. A SUDDEN AND RAPID RIScE ALONG CREEKS AND WASHES CAN OCCUR AT DISTANCES WELL AWAY FROM THE STORMS. IF YOU OBSERVE FLOODING OR SEVERE WEATHER CONTACT YOUR LOCAL LAW ENFORCEMENT AGENCY IMMEDIATELY. WCJIN-WYNE-WYSW AEM
Nearby
Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.